Economics at your fingertips  

Smoothed GMM for quantile models

Luciano de Castro, Antonio Galvao, David Kaplan () and Xin Liu
Additional contact information
Luciano de Castro: University of Iowa
Antonio Galvao: University of Arizona

No 1803, Working Papers from Department of Economics, University of Missouri

Abstract: This paper develops theory for feasible estimation and testing of finite-dimensional parameters identified by general conditional quantile restrictions, under much weaker assumptions than previously seen in the literature. This includes instrumental variables nonlinear quantile regression as a special case. More specifically, we consider a set of unconditional moments implied by the conditional quantile restrictions, providing conditions for local identification. Since estimators based on the sample moments are generally impossible to compute numerically in practice, we study feasible estimators based on smoothed sample moments. We propose a method of moments estimator for exactly identified models, as well as a generalized method of moments estimator for over-identified models. We establish consistency and asymptotic normality of both estimators under general conditions that allow for weakly dependent data and nonlinear structural models. Simulations with iid and dependent data illustrate the finite-sample properties. Our in-depth empirical application concerns the consumption Euler equation derived from quantile utility maximization. Advantages of the quantile Euler equation include robustness to fat tails, decoupling of risk attitude from the elasticity of intertemporal substitution, and log-linearization without any approximation error. For the four countries we examine, the quantile estimates of discount factor and elasticity of intertemporal substitution are economically reasonable for a range of quantiles above the median, even when two-stage least squares estimates are not reasonable.

Keywords: instrumental variables; nonlinear quantile regression; quantile utility maximization (search for similar items in EconPapers)
JEL-codes: C31 C32 C36 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-ecm and nep-upt
Date: 2017-07-10, Revised 2018-02-28
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Forthcoming at Journal of Econometrics

Downloads: (external link) ... 018_quantile_gmm.pdf (application/pdf)

Related works:
Working Paper: Smoothed GMM for quantile models (2018) Downloads
Working Paper: Smoothed instrumental variables quantile regression, with estimation of quantile Euler equations (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this paper

More papers in Working Papers from Department of Economics, University of Missouri Contact information at EDIRC.
Bibliographic data for series maintained by Valerie Kulp ().

Page updated 2019-03-31
Handle: RePEc:umc:wpaper:1803